Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 31, NWS Lincoln, IL

September 8, 2018Clark County, Crawford County, Illinois

NWS Lincoln, IL issued this flash flood warning at Sep 8, 2018, 5:47 AM CDT for Clark County, Crawford County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2018, 5:47 AM CDT (10:47 UTC)
Expired
Sep 8, 2018, 8:45 AM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Clark County, IL, Crawford County, IL

The radar

The Evansville,IN radar (KVWX), 97 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 8:15 AM CDTHEAVY RAIN 2.05Hutsonville, IL24-HOUR TOTAL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

674 
WGUS53 KILX 081047
FFWILX
ILC023-033-081345-
/O.NEW.KILX.FF.W.0031.180908T1047Z-180908T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
547 AM CDT SAT SEP 8 2018

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Crawford County in east central Illinois...
  Clark County in east central Illinois...

* Until 845 AM CDT.

* At 546 AM CDT, Doppler radar indicated heavy rain across the warned
  area. Up to two inches of rain have already fallen. Flash flooding
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Robinson, Marshall, Casey, Oblong, Palestine, Martinsville,
  Hutsonville, Flat Rock, New Hebron, Annapolis, Hardinville, Eaton,
  West Union, Dennison, York, Darwin, Orange, Merom, Stoy and West
  York.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area early this morning.

This includes Interstate 70 between mile markers 127 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3889 8754 3885 8754 3885 8794 3916 8795
      3918 8801 3935 8801 3948 8753 3936 8753
      3931 8762 3930 8760 3926 8761 3925 8757
      3922 8757 3914 8766 3912 8763 3911 8765
      3906 8757 3899 8756 3899 8758 3895 8751

$$

37
1 follow-up statement
779 
WGUS73 KILX 081338
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
838 AM CDT SAT SEP 8 2018

ILC023-033-081347-
/O.EXP.KILX.FF.W.0031.000000T0000Z-180908T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford-Clark-
838 AM CDT SAT SEP 8 2018

...THE FLASH FLOOD WARNING FOR CRAWFORD AND CLARK COUNTIES WILL
EXPIRE AT 845 AM CDT...

Flood waters have receded. Water has generally remained in the 
ditches. Flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures.

LAT...LON 3889 8754 3885 8754 3885 8794 3916 8795
      3918 8801 3935 8801 3948 8753 3936 8753
      3931 8762 3930 8760 3926 8761 3925 8757
      3922 8757 3914 8766 3912 8763 3911 8765
      3906 8757 3899 8756 3899 8758 3895 8751

$$

Shimon

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:30 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Sep 8, 2:30 AM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
230 AM CDT Sat Sep 8 2018

.SHORT TERM...(Today and tonight)
ISSUED AT 230 AM CDT Sat Sep 8 2018

Significant flash flood threat setting up across the I-70 corridor
today. WPC Day1 excessive rainfall outlook will be upgraded to a
high risk of flash flooding with the upcoming issuance. Tropical
moisture ramping up over the southeast CWA, with precipitable
water values around 2.1 inches on latest SPC mesoanalysis.
Lawrenceville airport recently measured 1.76 inches in a 6-hour
period, with guidance suggesting another 3-5 inches over the next
24 hours. Heaviest precip axis should be roughly along I-70, as
the remnant circulation of Gordon lifts into southern Illinois
today. Flash flood watch will continue in areas from about
Beardstown-Bloomington southward, but will be dropped further
north. By tonight, the precipitation will be diminishing across
the Illinois River valley, but categorical PoP's will remain place
over the eastern CWA.

With the extensive rain and stiff northeast wind flow, high
temperatures will generally be in the mid 60s, though the
southeast CWA will hold around 70 degrees much of the day.

&&

.LONG TERM...(Sunday through Friday)
ISSUED AT 230 AM CDT Sat Sep 8 2018

Remnant surface reflection of Gordon will reach Ohio Sunday
afternoon, while the upper trough tries to close off a low over
northern Indiana. Lingering showers will diminish from west to
east during the day. Temperatures will be warmest west of the
Illinois River, while the rain across the east keeps the mid 60s
in place there. After that, a rather quiet period is on tap
through the week, as high pressure moves into the Midwest and
temperatures return to normal by Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1140 PM CDT Fri Sep 7 2018

Periods of showers and a few thunderstorms are expected through
the 06Z TAF valid time. The persistent rainfall will result in
IFR or low-end MVFR conditions for most of the period.
Northeasterly winds will persist as well, with gusts expected at
times (especially during the day Saturday).

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for ILZ038-042>057-
061>063-066>068-071>073.

&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Bak
Hazardous weather outlook, Sep 8, 4:43 AM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
443 AM CDT Sat Sep 8 2018

ILZ038-042>057-061>063-066>068-071>073-091100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-
McLean-Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-Scott-
Shelby-Vermilion-
443 AM CDT Sat Sep 8 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Periods of heavy rain and isolated thunderstorms will occur
across the area through tonight. There is a high risk of flash
flooding, especially in the vicinity of the I-70 corridor where an
additional 4 to 6 inches of rainfall are expected. Significant
rises on area rivers and streams will occur.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Flooding is expected to develop on portions of the Little Wabash
and Embarras Rivers as well as the Wabash River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

ILZ027>031-036-037-040-041-091100-
Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell-
Woodford-
443 AM CDT Sat Sep 8 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Periods of heavy rain and isolated thunderstorms will occur
across the area through tonight. Locally heavy rainfall and
isolated flash flooding is possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Minor to moderate flooding may develop on portions of the
Illinois, Spoon, and La Moine Rivers over the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

37

In the hours before

Local storm report, Sep 8, 2:03 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
203 AM CDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       2 SE DANVILLE           40.12N 87.59W
09/08/2018  M4.21 INCH       VERMILION          IL   CO-OP OBSERVER

            24-HOUR TOTAL

0100 AM     HEAVY RAIN       CAPITAL AIRPORT         39.84N 89.68W
09/08/2018  M2.72 INCH       SANGAMON           IL   ASOS

            24-HOUR TOTAL

0100 AM     HEAVY RAIN       DECATUR AIRPORT         39.83N 88.87W
09/08/2018  M3.06 INCH       MACON              IL   ASOS

            24-HOUR TOTAL

0100 AM     HEAVY RAIN       LAWRENCEVILLE AIRPORT   38.76N 87.61W
09/08/2018  M1.81 INCH       LAWRENCE           IL   ASOS

            24-HOUR TOTAL, MOSTLY IN THE LAST 6 HOURS.

0100 AM     HEAVY RAIN       2 ENE LINCOLN           40.16N 89.33W
09/08/2018  M1.57 INCH       LOGAN              IL   OFFICIAL NWS OBS

            24-HOUR TOTAL

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:16 AM CDTFlash Flood WarningILXClay, Richland6 hr
Sep 8, 3:29 AM CDTFlash Flood WarningILXJasper4 hr
Sep 8, 7:46 AM CDTAreal Flood AdvisoryILXLawrence3 hr
Sep 8, 9:36 AM CDTAreal Flood WarningILXClark, Clay, Crawford, Effingham, Jasper, Lawrence and 1 more9 hr
Sep 8, 10:31 AM CDTRiver Flood WarningILXCrawford, Jasper18 hr
Sep 8, 1:40 PM CDTFlash Flood WarningILXClay, Crawford, Jasper, Lawrence, Richland4 hr
Sep 8, 6:17 PM CDTAreal Flood WarningILXClay, Crawford, Effingham, Jasper, Lawrence, Richland12 hr

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.